Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The free boundary of a semilinear elliptic equation


Authors: Avner Friedman and Daniel Phillips
Journal: Trans. Amer. Math. Soc. 282 (1984), 153-182
MSC: Primary 35J65; Secondary 35J85, 35R35
DOI: https://doi.org/10.1090/S0002-9947-1984-0728708-4
MathSciNet review: 728708
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Dirichlet problem $ \Delta u = \lambda \,f(u)$ in a domain $ \Omega ,\,u = 1$ on $ \partial\Omega$ is considered with $ f(t) = 0$ if $ t \leq 0,\,f(t) > 0$ if $ t > 0,\,f(t) \sim {t^p}$ if $ t \downarrow 0,0 < p < 1;f(t)$ is not monotone in general. The set $ \{ u = 0\} $ and the ``free boundary'' $ \partial \{ u = 0\} $ are studied. Sharp asymptotic estimates are established as $ \lambda \to \infty $. For suitable $ f$, under the assumption that $ \Omega $ is a two-dimensional convex domain, it is shown that $ \{ u = 0\} $ is a convex set. Analogous results are established also in the case where $ \partial u/\partial v + \mu (u - 1) = 0$ on $ \partial \Omega $.


References [Enhancements On Off] (What's this?)

  • [1] H. W. Alt and D. Phillips, A free boundary problem for semilinear elliptic equations (to appear). MR 850615 (88b:35206)
  • [2] R. Aris, The mathematical theory of diffusion and reaction in permeable catalysts, Clarendon Press, Oxford, 1975.
  • [3] C. Bandle, R. P. Sperb and I. Stakgold, The single steady state irreverisble reaction (to appear).
  • [4] L. A. Caffarelli and I. Spruck, Convexity properties of solutions of some classical variational problems, Comm. Partial Differential Equations 7 (1982), 1337-1379. MR 678504 (85f:49062)
  • [5] D. S. Cohen and T. W. Laetsch, Nonlinear boundary value problems suggested by Chemical reactor theory, J. Differential Equations 7 (1970), 217-226. MR 0259356 (41:3994)
  • [6] R. Courant and D. Hilbert, Methods of mathematical physics, II: Partial differential equations, Interscience, New York, 1962.
  • [7] J. I. Diaz and J. Hernandez, On the existence of a free boundary for a class of reaction-diffusion systems (to appear). MR 747428 (85k:35087)
  • [8] H. Federer, Geometric measure theory, Springer-Verlag, Berlin, 1969. MR 0257325 (41:1976)
  • [9] E. Giusti, Minimal surfaces and functions of bounded variations, Notes on Pure Mathematics, Australian National University, Canberra, 1977. MR 0638362 (58:30685)
  • [10] H. B. Keller, Elliptic boundary value problems suggested by nonlinear diffusion processes, Arch. Rational Mech. Anal. 35 (1969), 363-381. MR 0255979 (41:639)
  • [11] H. Lewy and G. Stampacchia, On the regularity of the solution of a variational inequality, Comm. Pure Appl. Math. 22 (1969), 153-188. MR 0247551 (40:816)
  • [12] J. Mossino, A priori estimates for a model of Grad-Mercier type in plasma confinement, Applicable Anal. 13 (1982), 185-207. MR 663773 (84f:35134)
  • [13] L. E. Payne and G. A. Philippin, Some maximum principles for nonlinear elliptic equations in divergence form with applications to capillary surfaces and to surfaces of constant mean curvature, Nonlinear Anal. 3 (1979). MR 525971 (80h:35056)
  • [14] L. E. Payne and I. Stakgold, On the mean value of the fundamental mode in the fixed membrane problem, Applicable Anal. 3 (1973), 295-303. MR 0399633 (53:3476)
  • [15] D. Phillips, A minimization problem and the regularity of solutions in the presence of a free boundary, Indiana Univ. Math. J. 32 (1983), 1-17. MR 684751 (84e:49012)
  • [16] -, Hausdorff measure estimates of a free boundary for a minimum problem, Comm. Partial Differential Equations 8 (1983), 1409-1454. MR 714047 (85b:35068)
  • [17] R. Sperb and I. Stakgold, Estimates for membranes of varying density, Applicable Anal. 8 (1979), 301-318. MR 530105 (80e:49035)
  • [18] I. Stakgold, Gradient bounds for plasma confinement, Math. Methods Appl. Sci. 2 (1980), 68-72. MR 561379 (81k:35022)
  • [19] -, Estimates for some free bounary problems, Ordinary and Partial Differential Equations, Lecture Notes in Math., vol. 846, Springer-Verlag, Berlin and New York, 1982.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J65, 35J85, 35R35

Retrieve articles in all journals with MSC: 35J65, 35J85, 35R35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0728708-4
Keywords: Semilinear elliptic equation, free boundary, variational inequality, maximal and minimal solutions, minimizer, asymptotic behavior, reduced boundary, nonnegative mean curvature
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society